New Mexico, 2021

High Wind in New Mexico, February 23, 2021

February 23, 2021 · NWS ABQ · 2 events in 1 county or zone

A deepening lee-side surface low and strengthening flow aloft resulted in breezy to windy surface winds across eastern New Mexico on the afternoon of February 23, 2021. The strongest winds were located across east central New Mexico were gusts were generally around 45 to 50 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A deepening lee-side surface low and strengthening flow aloft resulted in breezy to windy surface winds across eastern New Mexico on the afternoon of February 23, 2021. The strongest winds were located across east central New Mexico were gusts were generally around 45 to 50 mph. However, the strongest gusts were recorded in Quay County where sustained winds of 40 mph were measured along with a maximum wind gust of 59 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 23, 10:51 AM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Feb 23, 10:51 AM MST, 2 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1051 AM MST Tue Feb 23 2021

.AVIATION...
18Z TAF CYCLE
VFR conditions will prevail during the next 24 hours. Windy
conditions will develop this afternoon in east-central New Mexico
where gusts of 30 to 40 kt will be common, especially along and near
the Interstate 40 corridor. Winds speeds will generally settle this
evening, however a backdoor cold front will slide into northeast NM
with shifting wind directions to north and northeasterly, primarily
after 23/06Z Wednesday. Sct mainly high mt wave clouds will continue
to develop at times through Wednesday morning.

33

&&

.PREV DISCUSSION...256 AM MST Tue Feb 23 2021...
.SYNOPSIS...
Today will be dry, warm, and windy with the potential for blowing
dust across the eastern plains this afternoon. Temperatures fall back
Wednesday as winds subside. A fast moving winter system will bring
light to moderate snowfall favoring the northern mountains and
adjacent northeastern highlands Wednesday night through Thursday.
Another warm up arrives Friday with windy conditions again in the
afternoon. Temperatures warm further Saturday and likely into Sunday
before the next winter storm system looks to favor the northern half
of the state for a mix of valley rain and mountain snow Sunday into
Monday.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...
A weak circulation near the Baja will send a few high clouds toward
NM today with upper level winds turning more westerly and a bit
confluent near and east of the state by the afternoon. The lee-side
surface low will also deepen near the OK/TX panhandles. Forecast
soundings do not depict very deep vertical mixing, even in the
eastern plains where high temperatures are projected to at least
reach the 70’s amid downsloping that will develop in this regime.
Winds in today’s forecast across eastern NM were steered slightly
above guidance to account for more efficient mixing and greater
momentum transport from aloft. A wind advisory will also be issued to
account for gusts reaching the 45 to 50 mph range along and near the
I-40 corridor of eastern NM. Moderate breezes have been built into
the forecast for areas west of the central mountain chain today, but
again would not be surprised if the speeds overachieved with some
locally windy conditions occasionally developing this afternoon.
Above average temperatures are expected across the forecast area with
the largest departures from normal occurring in the eastern plains.

The surface low will drop farther east into OK tonight with a
surface front spilling into the NM plains through Wednesday morning.
The boundary will come close to reaching the Rio Grande valley by
mid to late morning Wednesday before surface winds quickly veer more
southerly by the afternoon. A brief opportunity for upslope flow
over the Sangres is expected, but prospects for any associated
precipitation will remain low through the day as an upstream
shortwave trough dives southeast toward the Four Corners.
Temperatures will be notably cooler and below average in the eastern
half of the state while western areas remain near to slightly above
normal.

LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
Wednesday night starts with the continued approach of an upper trough
from the Great Basin into the Four Corners, while surface winds
behind a backdoor front that had swung through eastern NM earlier
Wednesday turn out of the south. This will keep a modest upslope
component along the east slopes of the Sangre de Cristo Mountains,
helping aid snow potential there through Thursday morning. There
continue to be discrepancies between models concerning the exact
track and depth of this upper trough, as well as a return of an
easterly wind into the Rio Grande Valley. This introduces a lower
confidence for temperatures and perhaps the chance for a few flurries
or light precipitation reaching central NM, but have gone with the
usually more reliable global model solutions that favor a more
northern track over the southern track NAM12 this far out. Snowfall
across the northern mountains has a higher confidence as a result,
with slick roads and winter travel conditions for northern mountain
passes Thursday morning.

Thursday's system quickly exits eastward into TX, replaced by drier,
windier, and warmer weather Friday. A weak perturbation traversing
north of NM will help bring the drier and stronger northwesterly
winds Friday afternoon. Saturday will be a transition day with winds
turning out of the south and southwest with temperatures continuing
to climb ahead of the next upper trough closing to a low near Reno
during this time. Favored the warmer side of guidance for Saturday's
highs. The H5 upper low continues to deepen to ~540dm over southern
CA Sunday with warm and dry southwesterly flow continuing over NM.
The leading edge of a backdoor cold front will be working its way
southward into northeastern NM Sunday as well, expected to reach the
central mountain chain Sunday night into Monday morning as the center
of the H5 low traverses the Four Corners area, favoring good
coverage of precipitation across the northern half of NM.
Deterministic and ensemble means have trended slower with this system
over the last several runs, so have delayed the onset of
precipitation. But being Day 6-7, there's still plenty of time for
the forecast to evolve.

52/24

&&

.FIRE WEATHER...
Windy, dry, and relatively warm conditions are forecast this
afternoon, particularly in the eastern plains. Wind speeds will
exceed traditional criteria for critical conditions with the
strongest gusts of 40 to 50 mph being common along and near the I-40
corridor of eastern NM. Meanwhile minimum RH will drop to the 15 to
20 percent range across this eastern half of the state. Fine fuel
loading is believed to be rather low with recent snow likely matting
down most grasses, and Energy Release Component’s are also forecast
to remain low through the afternoon, and this should limit
widespread fire growth today. Colder temperatures and lighter winds
will alleviate critical concerns on Wednesday, and more-so into
Thursday as a quick round of light rain and snow arrives (mostly in
north central to northeastern NM). Windy, drier, and warmer
conditions return on Friday with both wind speeds and minimum
humidity reaching critical criteria in eastern NM, however the fuel
status is expected to remain essentially unchanged and once again
not supportive of widespread fire growth.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM MST this evening for the following zones...
 NMZ221-223-229-232>235.

&&
Hazardous weather outlook, Feb 23, 2:16 AM MST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
216 AM MST Tue Feb 23 2021

NMZ201>241-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
216 AM MST Tue Feb 23 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Warm, dry, and windy conditions will produce hazardous crosswinds for
high profile vehicles through eastern New Mexico this afternoon.
Blowing dust could also temporarily reduce visibility in some spots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light to several inches of snow will favor the northern mountains
and adjacent northeastern highlands, including Raton Pass, Wednesday
night through Thursday morning.

Warm, dry, and windy conditions expected to return Friday and
Saturday before another winter storm arrives Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Quay County

When
February 23, 1:10 PM MST to 2:53 PM MST
Where
Quay County forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS
Coordinates
35.104, -103.550 (the zone’s center; the record gives no point)

An ASOS station in Tucumcari measured sustained winds of at least 40 mph on the afternoon of February 23rd.

High Wind, Quay County

When
February 23, 1:25 PM MST to 1:30 PM MST
Where
Quay County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.104, -103.550 (the zone’s center; the record gives no point)

An ASOS station in Tucumcari measured a wind gust of 59 mph on the afternoon of February 23rd.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934673, 936774.